Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Jacksonville, FL

March 19, 2003Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 19, 2003, 6:22 PM EST for Jeff Davis County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 6:22 PM EST (23:22 UTC)
Expired
Mar 19, 2003, 7:00 PM EST
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Jeff Davis County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 5:50 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS52 KJAX 192322
SVRJAX
GAC161-200000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 700 PM EST

* AT 621 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF
  SNIPESVILLE...OR ABOUT 6 MILES NORTHEAST OF BROXTON...MOVING       
  NORTHEAST AT 20 MPH.  LARGE HAIL IS POSSIBLE ALONG WITH DAMAGING   
  WINDS.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 700 PM EST...
  SNIPESVILLE AND DENTON...

LAT...LON 3185 8266 3168 8271 3168 8282 3176 8282
$$

ZIBURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:00 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 19, 3:00 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EST WED MAR 19 2003

CURRENTLY...WV IMAGERY CONTINUES SHOWS DRY AIR ALOFT WITH UPR RIDGE
AXIS ALONG THE EASTERN SEABOARD. CLOSED UPR LOW CONTINUES TO SPIN
OVER THE PLAINS. AT THE SFC A WEAK BARELY NOTICIBLE BOUNDARY IS
LINGERING ACRS THE CWA AND LOOKS TO RESIDE N OF JAX BUT S OF SSI PER
WIND & DEW PT ANALYSIS. MOSAIC RADAR SHOWS ECSB ADVANCING INLAND
WITH A FEW SHRA NOTED OVER THE AREA. A BREEZY DAY ACRS WITH TEMPS
WARMING INTO THE LOWER 80S INLAND AND MID 70S COAST. DEW PTS ARE
SUMMERLIKE...IN THE LOWER 70S. WILL INCLUDE CHC OF TSRA MAINLY FOR
THE EVE HOURS ACRS FL AS THE LOWER LVLS ARE VERY UNSTABLE AND DUE TO
THE PRESENCE OF THE PREVIOUSLY MENTIONED BOUNDARIES. WILL CONTINUE
WITH CHC POPS OVERNIGHT FOR GA AS THIS IS AREA IS CLOSEST TO ENERGY
ADVANCING DOWNSTREAM FROM THE STRONG STORM APPROACHING THE UPR MS
VALLEY.

SHORT TERM FORECAST...A VERY UNSTABLE AIRMASS WITH AFTN CAPES
APPROACHING 2000-2800 J/KG AND LI/S OF -4 TO -6 WILL PERSIST THRU
FRI AS THE CWA REMAINS IN THE WARM SECTOR OF THE APPROACHING COLD
FRONT EXTENDING FROM THE AFOREMENTIONED SFC LOW. MODELS ARE IN GOOD
AGREEMENT WRT TO THE TIMING AND THE DYNAMICS ASSOCIATED WITH THIS
FRONT...BRINGING A SERIES OF UPR LVL PRE-FRONTAL IMPULSES OVER THE
AREA FROM THE GOMEX AND AN 850MB JET OF NEAR 35 TO 40 KTS THRU EARLY
FRI. BY 18Z FRI...THE COLD FRONT EXTENDS FROM KSSI TO KGNV...THEN
CONTINUES A SSE PROGRESSION THRU THE CWA FRI NIGHT. WILL CONTINUE
WITH SCT POPS ACRS THE FA THROUGH FRI...WITH THE HIGHEST POPS IN GA
AND THE SUWANNEE VALLEY AREA. EHI/S ARE VERY IMPRESSIVE PER THE
MESOETA THRU THE PERIOD WITH THE HIGHEST VALUES OF 2.0-2.9 ALONG THE
EAST COAST FROM KSSI TO KSGJ THU AFTN. ALTHOUGH MEAN LAYER MOISTURE
WILL BE LIMITED THU AS UPR LVL RIDGE AXIS EXIST THE EASTERN
SEABOARD...BELIEVE WHEN SCT STORMS DO POP...THE GREATEST CONCERNS
WILL BE STRONG WINDS. FRONT CONTINUES TO SAG ACRS CENTRAL FL SAT AS
HIGH PRESS BUILDS INTO THE REGION FROM THE W.

EXTENDED...GFS CONTINUES TO KEEP BULK OF MOISTURE ALONG THE
LINGERING FRONTAL BOUNDARY OVER S FL LATE SUN INTO MON AS SFC HIGH
PRESS BUILDS INTO THE N GULF COAST REGION. THE HIGH IS SHOWN TO
SUPPRESS MOST PRECIP S OF THE CWA...BUT WITH A DECENT MID LVL TROUGH
DIGGING INTO THE AREA WILL CONTINUE WITH SLIGHT CHC/LOW CHC POPS
LATE SUN INTO MON. TUE WILL INCLUDE A SLIGHT CHC OF COASTAL SHRA AS
SFC HIGH BUILDS N OF THE AREA. FLOW VEERS SE WED IN ADVANCE OF NEXT
FRONTAL SYSTEM APPROACHING FROM THE W. TEMPS GENERALLY AOA CLIMO
WITH HIGHS IN THE MID TO UPR 70S AND LOWS IN THE LWR 50S.

MARINE...SCEC ACRS THE GA WATERS FOR TONIGHT. STILL BELIEVE SCA
POSSIBLE THU WITH TIGHTENING PGRAD AHEAD OF APPROACHING COLD FRONT.

FIRE WX...NO CONCERNS.

CCF...
FCSTID =   24
AMG   65  82  65  78 /  30  50  50  60
SSI   66  74  68  76 /  30  40  40  50
JAX   67  81  67  80 /  30  40  40  50
SGJ   69  79  69  79 /  30  30  30  40
GNV   68  86  67  82 /  30  30  40  50
OCF   69  86  67  82 /  30  30  30  50

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES
MARINE/FIRE WX...CARROLL
Hazardous weather outlook, Mar 19, 11:45 AM EST, 6 hours 37 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...RIVER FLOODING CONTINUES ACROSS THE AREA...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

WARM MOIST UNSTABLE AIR...IN COMBINATION WITH A SEABREEZE AND AN OLD
FRONTAL BOUNDARY TO PRODUCE ISOLATED STRONG THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND HAIL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Mar 19, 5:16 PM EST, 1 hour 6 minutes before
FLZ037-192300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EST WED MAR 19 2003

A STRONG THUNDERSTORM NEAR OVER FLORAHOME...CARRAWAY...AND HOLLISTER
WILL MOVE NORTHEAST PRODUCING HEAVY RAIN AND GUSTY WINDS UP TO 50
MPH WITH POSSIBLE MINOR WIND DAMAGE...AND FREQUENT LIGHTNING.  SMALL
HAIL MAY ALSO OCCUR.

MZ
Special weather statement, Mar 19, 5:16 PM EST, 1 hour 6 minutes before
FLZ037-192300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EST WED MAR 19 2003

A STRONG THUNDERSTORM NEAR FLORAHOME...CARRAWAY...AND HOLLISTER WILL
MOVE NORTHEAST PRODUCING HEAVY RAIN AND GUSTY WINDS UP TO 50 MPH
WITH POSSIBLE MINOR WIND DAMAGE...AND FREQUENT LIGHTNING.  SMALL
HAIL MAY ALSO OCCUR.

MZ
Special weather statement, Mar 19, 5:29 PM EST, 53 minutes before
GAZ132-192315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 PM EST WED MAR 19 2003

A STRONG THUNDERSTORM IS LOCATED NEAR AMBROSE. STRONG WINDS UP TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.  HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR WITH HAIL POSSIBLE.  MOVEMENT
IS TO THE NORTHEAST AT 30 MPH.  AREAS AFFECTED WILL INCLUDE AMBROSE
TO PRIDGEN.

MZ
Special weather statement, Mar 19, 5:32 PM EST, 50 minutes before
FLZ032-033-037-192315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY...PUTNAM...AND ST
JOHNS COUNTIES THROUGH 615 PM...

AT 532 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF FLORAHOME...
OR ABOUT 9 MILES NORTH OF INTERLACHEN...MOVING NORTHEAST AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FLORAHOME...CARRAWAY...BOSTWICK...PENNEY FARMS AND GREEN COVE SPRINGS
THROUGH 615 PM EST. ADDITIONAL STORMS WILL BE OVER SOUTHERN ST JOHNS
COUNTY AND NEAR THE COAST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 19, 6:13 PM EST, 9 minutes before
GAZ133-192345-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
613 PM EST WED MAR 19 2003

HEAVY RAIN...HAIL...VERY STRONG WINDS...AND FREQUENT LIGHTNING CAN
BE EXPECTED IN THE SNIPESVILLE AND DENTON AREAS THROUGH 7 PM.  STAY
TUNED FOR LATER STATEMENTS AND WARNINGS.

MZ
Special weather statement, Mar 19, 6:21 PM EST, 1 minute before
FLZ025-032-033-200000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT ST JOHNS COUNTY AND SOUTHERN
DUVAL COUNTY THROUGH 7 PM...

AT 621 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SWITZERLAND...OR ABOUT 3 MILES
SOUTH OF FRUIT COVE...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND...FRUIT
COVE...ORANGE PARK...MANDARIN...BAYARD...AND UNF THROUGH 700 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 5:46 PM ESTSevere Thunderstorm WarningJAXCoffee44 min
Mar 19, 6:07 PM ESTTornado WarningJAXCoffee38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.